Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 234, NWS Midland/Odessa, TX

July 4, 20176 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2017, 11:28 PM CDT for 6 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 11:28 PM CDT (04:28 UTC)
Expired
Jul 5, 2017, 12:30 AM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Crane County, TX, Ector County, TX, Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS54 KMAF 050428
SVRMAF
TXC003-103-135-301-475-495-050530-
/O.NEW.KMAF.SV.W.0234.170705T0428Z-170705T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1128 PM CDT TUE JUL 4 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Ector County in western Texas...
  South central Andrews County in western Texas...
  Northern Ward County in western Texas...
  Winkler County in western Texas...
  Northwestern Crane County in western Texas...
  Southeastern Loving County in western Texas...

* Until 1230 AM CDT

* At 1125 PM CDT, severe thunderstorm were located 7 miles north of
  Notrees to Kermit. The storms were moving to the southeast at 25 mph. 

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monahans, Kermit, Wink, West Odessa, Wickett, Thorntonville,
  Barstow, Goldsmith, Pyote, Monahans Sandhills State Park, Notrees,
  Penwell, Winkler County Airport, Roy Hurd Memorial Airport and
  North Cowden.

This includes Interstate 20 between mile markers 48 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3200 10310 3200 10307 3202 10306 3215 10276
      3217 10248 3168 10240 3142 10329 3141 10333
      3142 10335 3141 10337 3143 10340 3183 10350
TIME...MOT...LOC 0425Z 043DEG 49KT 3203 10276 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
123 
WWUS54 KMAF 050458
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1158 PM CDT TUE JUL 4 2017

TXC003-103-135-301-475-495-050530-
/O.CON.KMAF.SV.W.0234.000000T0000Z-170705T0530Z/
Ector TX-Andrews TX-Ward TX-Winkler TX-Crane TX-Loving TX-
1158 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR ECTOR...SOUTH CENTRAL ANDREWS...NORTHERN WARD...WINKLER...
NORTHWESTERN CRANE AND SOUTHEASTERN LOVING COUNTIES...

At 1157 PM CDT, a severe thunderstorm was located near Notrees, or 17
miles northeast of Kermit, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Monahans, Kermit, Wink, West Odessa, Wickett, Thorntonville, Barstow,
Goldsmith, Pyote, Monahans Sandhills State Park, Notrees, Penwell,
Winkler County Airport, Roy Hurd Memorial Airport and North Cowden.

This includes Interstate 20 between mile markers 48 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm had a history of producing wind damage.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3200 10310 3200 10307 3202 10306 3215 10276
      3217 10248 3168 10240 3142 10329 3141 10333
      3142 10335 3141 10337 3143 10340 3183 10350
TIME...MOT...LOC 0457Z 043DEG 24KT 3197 10283 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:56 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 4, 5:56 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT Tue Jul 4 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Scattered thunderstorms are expected to continue across portions
of southeast New Mexico and west Texas through mid evening
(05/03z). Will place a tempo group for brief strong and variable
winds and MVFR visibilities in tsra at KMAF and KINK based on
latest trends. Later tonight a thunderstorm complex is forecast to
move into the region from New Mexico and the Texas Panhandle and
will impact KHOB, KMAF, KINK with brief strong gusty and variable
winds and tempo MVFR visibilities in tsra in the 05/05z to 05/11z
timeframe.

12

&&

.PREV DISCUSSION... /issued 210 PM CDT Tue Jul 4 2017/

DISCUSSION...

Upper ridging is over the southwest part of the country with an
upper low over northeast Oklahoma/southwest Missouri. This pattern
has resulted in northwest flow aloft over the CWA. There is a chance
of storms again across the area this afternoon into tonight due to
good CAPE and lapse rates across the area. Enhanced omega and
remaining outflow boundaries across the area will also aid in
developing convection. Expect storms to develop across the higher
terrain this afternoon and then develop into the Permian Basin later
in the afternoon. The hi resolution models indicate an increase in
convection across the Permian Basin late this afternoon with an MCS
possibly coming into the area late this evening into tonight. Due to
these conditions, have increased pops across the area this afternoon
into tonight. Temperatures today are expected to be similar to
yesterday with highs mostly in the upper 90s to triple digits.

Chances of thunderstorms continue into Wednesday with a good supply
of moisture but models are less clear on where convection will
develop. Development of convection tomorrow may depend on where it
is today. Temperatures are expected to be a little cooler on
Wednesday due to cooler 850 mb temperatures. The upper ridge
continues to build over the western and central part of the country
on Thursday and the upper flow becomes northeasterly over the CWA.
Temperatures will mostly be in the mid 90s across the Permian Basin
on Thursday. There remains a chance of storms across the Davis
Mountains and possibly extending to the Lower Trans Pecos and Big
Bend area on Thursday. Not too much change for Friday except
slightly warmer temperatures. The upper pattern remains the same
over the weekend with mostly dry conditions. The upper ridge becomes
more centered over the central conus during the early to mid part of
next week. This will not have much impact on local conditions with
temperatures mostly in the mid to upper 90s and rain mostly
remaining confined to west of the Upper Trans Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  95  71  95 /  30  20  20  10
Carlsbad                       71  98  70  97 /  20  20  10  10
Dryden                         76  97  74  96 /  10  20  20  20
Fort Stockton                  72  97  71  94 /  20  20  20  20
Guadalupe Pass                 69  90  68  88 /  20  30  20  10
Hobbs                          69  93  67  94 /  30  10  10  10
Marfa                          61  90  63  88 /  20  30  20  20
Midland Intl Airport           73  96  72  95 /  30  20  20  10
Odessa                         73  96  72  95 /  30  20  20  10
Wink                           73  98  72  97 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, Jul 4, 1:29 PM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Tue Jul 4 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Tue Jul 4 2017 /1229 PM MDT Tue Jul 4 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon, with
the best chances across the Permian Basin and southwest towards the
Davis and Guadalupe Mountains.  Some storms may become strong
enough to produce strong downburst winds, heavy rainfall, localized
flash flooding, frequent lightning, and hail.

Tonight, a cluster of storms called a Mesoscale Convective System
is expected to drop south into southeastern New Mexico and the
Permian Basin.  Some storms may become strong enough for
downburst winds, heavy rainfall, localized flash flooding,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances of thunderstorms continue into Wednesday.  Some storms may
become strong, capable of producing strong downburst winds, heavy
rainfall, localized flash flooding, frequent lightning, and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jul 4, 10:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1027 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     2 NNE SEMINOLE          32.74N 102.64W
07/04/2017  M61 MPH          Gaines             TX   MESONET

&&

AAD
Local storm report, Jul 4, 10:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1046 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             COAHOMA                 32.29N 101.31W
07/04/2017  E1.00 INCH       HOWARD             TX   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL.

&&

AAD
Special weather statement, Jul 4, 10:53 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1053 PM CDT TUE JUL 4 2017

TXZ046>048-050>053-060>062-050415-
Midland TX-Mitchell TX-Martin TX-Dawson TX-Scurry TX-Andrews TX-
Ector TX-Howard TX-Borden TX-Winkler TX-
1053 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTHERN
ANDREWS...SCURRY...NORTHWESTERN MIDLAND...NORTHEASTERN WINKLER...
BORDEN...NORTHERN HOWARD...MARTIN AND SOUTHEASTERN DAWSON COUNTIES
UNTIL 1115 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a large
gust front ahead of thunderstorms from near Fluvanna, Gail,
Patricia and Andrews. The gust front was moving to the south
at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this gust front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this gust front passes.

&&

LAT...LON 3228 10141 3193 10258 3203 10294 3234 10306
      3227 10260 3243 10210 3252 10195 3274 10148
      3295 10127 3297 10105 3296 10080 3292 10066
      3289 10066
TIME...MOT...LOC 0350Z 043DEG 85KT 3285 10103

12
Special weather statement, Jul 4, 11:06 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 PM CDT TUE JUL 4 2017

TXZ058-074-075-050445-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
1106 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTHERN
REEVES COUNTIES UNTIL 1145 PM CDT...

At 1105 PM CDT, Doppler radar was tracking strong thunderstorms near
Verhalen, or 20 miles south of Pecos, moving southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Balmorhea, Verhalen, Toyahvale, Balmorhea Lake, Saragosa, Balmorhea
State Park, Toyah Lake and Firestone Test Track.

This includes Interstate 10 between mile markers 195 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 10346 3116 10319 3095 10303 3067 10343
      3108 10399
TIME...MOT...LOC 0405Z 043DEG 49KT 3111 10349

12
Special weather statement, Jul 4, 11:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1120 PM CDT TUE JUL 4 2017

TXZ046>048-050>053-059>062-067-050445-
Midland TX-Mitchell TX-Loving TX-Martin TX-Dawson TX-Scurry TX-
Andrews TX-Ector TX-Ward TX-Howard TX-Borden TX-Winkler TX-
1120 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
NORTHERN MITCHELL...SCURRY...NORTHWESTERN WARD...NORTHWESTERN
MIDLAND...WINKLER...SOUTHERN BORDEN...HOWARD...MARTIN...SOUTHEASTERN
DAWSON AND SOUTHEASTERN LOVING COUNTIES UNTIL 1145 PM CDT...

At 1116 PM CDT, Doppler radar was tracking a line of strong thunderstorms
with a gust front near Snyder southwest to Vealmoor to Tarzan and
Kermit.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this line of storms.

Locations impacted include...
Midland, Odessa, Big Spring, Snyder, Kermit, Colorado City, Stanton,
Wink, Ackerly, West Odessa, China Grove, Coahoma, Valley View,
Goldsmith, Sand Springs, Midland International Air and Space Port,
Vealmoor, Luther, J B Thomas Reservoir and Flower Grove.

This includes Interstate 20 between mile markers 141 and 203, and
between mile markers 210 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 10071 3148 10348 3193 10331 3200 10307
      3203 10306 3296 10067
TIME...MOT...LOC 0416Z 043DEG 49KT 3287 10073

12
Local storm report, Jul 4, 11:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1126 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
07/04/2017  M62 MPH          Winkler            TX   ASOS

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:22 PM CDTAreal Flood AdvisoryMAFUpton53 min
Jul 4, 7:23 PM CDTSpecial Weather StatementMAFUpton22 min
Jul 4, 7:31 PM CDTSpecial Weather StatementMAFCrane44 min
Jul 4, 7:43 PM CDTSpecial Weather StatementMAFEctor32 min
Jul 4, 7:50 PM CDTSpecial Weather StatementMAFUpton25 min
Jul 4, 7:57 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton33 min
Jul 4, 8:17 PM CDTAreal Flood AdvisoryMAFUpton58 min
Jul 4, 8:46 PM CDTSpecial Weather StatementMAFUpton29 min
Jul 4, 9:38 PM CDTSpecial Weather StatementMAFDawson, Gaines37 min
Jul 4, 9:47 PM CDTSpecial Weather StatementMAFLoving58 min
Jul 4, 9:50 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Jul 4, 9:50 PM CDTSpecial Weather StatementMAFLoving40 min
Jul 4, 10:08 PM CDTSpecial Weather StatementMAFAndrews, Borden, Martin37 min
Jul 4, 10:20 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Howard and 2 more25 min
Jul 4, 10:53 PM CDTSpecial Weather StatementMAFBorden, Howard, Martin, Scurry22 min
Jul 4, 10:58 PM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 11:06 PM CDTSpecial Weather StatementMAFReeves39 min
Jul 4, 11:20 PM CDTSpecial Weather StatementMAFEctor, Howard, Martin, Scurry, Winkler25 min
Jul 4, 11:39 PM CDTSpecial Weather StatementMAFHoward, Midland21 min
Jul 4, 11:47 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Ward, Winkler3 hr
Jul 5, 12:03 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Mitchell27 min
Jul 5, 12:16 AM CDTSpecial Weather StatementMAFPecos44 min
Jul 5, 12:31 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 5, 12:31 AM CDTSpecial Weather StatementMAFCrane, Pecos, Reagan, Upton59 min
Jul 5, 1:30 AM CDTSpecial Weather StatementMAFCrane, Glasscock, Pecos, Reagan, Upton60 min
Jul 5, 3:30 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jul 5, 3:39 PM CDTSpecial Weather StatementMAFReagan51 min
Jul 5, 4:07 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Jul 5, 5:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jul 5, 6:19 PM CDTSpecial Weather StatementMAFTerrell26 min
Jul 5, 6:22 PM CDTAreal Flood AdvisoryMAFPecos, Terrell113 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.